DEAR DOCTOR K:
I’ve heard that an illness known as “C. diff” is running rampant in hospitals. What is it? How can I avoid it during my upcoming hospitalization?
You’re referring to a dangerous intestinal infection caused by a bacterium known as Clostridium difficile, or “C. diff.” C. diff bacteria, and the spores they produce, are not just in hospitals; they’re everywhere. And they’re not just in the environment around us; they’re also inside many of us, in our intestines, along with trillions of other bacteria.
Most of the bacteria in our gut can’t hurt us. In fact, some of them actually help us, such as by making vitamins we need. And even though many of us harbor C. diff bacteria inside us, in healthy people they’re rarely a problem. But it has become a problem in hospitals for three reasons.
First, hospitals do have C. diff bacteria. So if patients don’t already have C. diff bacteria in their intestines when they are admitted to a hospital, they can acquire the infection during their stay. That’s especially true for those who require long hospital stays.
Second, many people who are hospitalized have immune systems weakened by illness, and it’s harder for them to fight off any kind of infection.
The third reason hospitalized patients are particularly susceptible to C. diff infection is antibiotics. When you take an antibiotic — as many people who are hospitalized do — it doesn’t kill just harmful bacteria; it also can wipe out the good bacteria that always live in your body. Normally these good bacteria control any C. diff bacteria that may exist in your large intestine. That’s because they outcompete the C. diff bacteria for food, which keeps the numbers of C. diff relatively small. But when antibiotics wipe out the good bacteria, C. diff can take over.
C. diff bacteria cause symptoms by producing toxins. These toxins produce a range of symptoms, from mild to life-threatening.
Mild: watery diarrhea and belly cramps.
Moderate: a lot of diarrhea, belly pain, fever, nausea.
Severe: high temperature, severe diarrhea, dehydration, dramatic bleeding from the intestine.
Critical: C. diff paralyzes the colon and causes it to expand. The wall of the colon can weaken and develop a hole. Surgery may be required to remove the entire colon. There’s a high chance of dying.
Fortunately, most of the time a short course of antibiotics prevents this cascade of events.
To prevent infection during your hospital stay, insist that hospital staff wash their hands with soap and water. Liquid alcohol-based hand cleansers are less effective against C. diff.
Ask about home health care as soon as you feel well enough. The shorter your hospital stay, the lower your risk of infection.
If you do contract a C. diff infection, you will probably be taken off the antibiotic that triggered the infection. You’ll take a different antibiotic, one that will kill the C. diff bacteria.